MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 SEALED OUTFLOW GRAFT WITH BEND RELIEF; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 SEALED OUTFLOW GRAFT WITH BEND RELIEF; VENTRICULAR (ASSIST) BYPASS
Model Number 105581US
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There is no patient involvement; therefore, patient information is not pertinent to the investigation.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the bend relief came apart during the prep phase before it was placed in the patient.A new bend relief and outflow graft was obtained for the implant.
 
Additional Manufacturer Narrative
Manufacture¿s investigation conclusion: the reported event was confirmed through evaluation of the submitted image.Evaluation of the provided image revealed an incomplete cross-sectional cut in the midsection of the bend relief material.The cut appeared clean and most likely had been induced by a sharp tool.In addition, a hole was observed in between the reinforcement beads of the bend relief, approximately 1" from the bend relief hardware.These observations appeared consistent with the report of the surgeon voluntarily making modifications to the outflow graft bend relief.No indication of a device malfunction was observed nor reported through the provided information.The damaged outflow graft assembly was discarded, and a new outflow graft and bend relief were obtained to proceed with implant.No product was returned for evaluation.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu) is currently available.Section 1 of this ifu contains description of the outflow graft assembly and warns that the outflow graft bend relief is not to be cut.Section 5 of this ifu contains instructions for unpacking the sealed outflow graft and preparing the sealed outflow graft.Section 5 also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.Additionally, this section notes that only the vascular graft is intended to be cut or clamped, not the outflow graft bend relief.Do not trim or cut the bend relief of the sealed outflow graft or a sharp edge may result.This sharp edge could damage the underlying graft material and cause blood loss.The relevant sections of the device history records for the outflow graft assembly, lot number 8517903 were reviewed and showed no deviations from manufacturing or quality assurance specifications.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the surgeon had punch a hole in the bend relief during pump preparation and the bend relief came apart during the prep phase before it was placed in the patient.The surgeon wanted to cut a small slit and use a punch between the ribs.

Brand Name
HEARTMATE 3 SEALED OUTFLOW GRAFT WITH BEND RELIEF
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key16746972
Report Number2916596-2023-02207
Device Sequence Number8556425
Product Code DSQ
UDI-Device Identifier00813024013266
UDI-Public00813024013266
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/23/2024
Device Model Number105581US
Device Catalogue Number105581US
Device Lot Number8517903
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2023
Supplement Date Received by Manufacturer05/17/2023
Initial Report FDA Received Date04/14/2023
Supplement Report FDA Received Date05/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown